Journal of Anaesthesiology Clinical Pharmacology

LETTER TO EDITOR
Year
: 2013  |  Volume : 29  |  Issue : 1  |  Page : 139--140

ICU management of Methemoglobinemia due to unknown compound poisoning


CA Tejesh, Shivakumar Shivanna, AC Manjunath, PT Prathima 
 Department of Anaesthesiology, MS Ramaiah Medical College, Bangalore, India

Correspondence Address:
C A Tejesh
Department of Anaesthesiology, MS Ramaiah Medical College, Bangalore - 560 040
India




How to cite this article:
Tejesh C A, Shivanna S, Manjunath A C, Prathima P T. ICU management of Methemoglobinemia due to unknown compound poisoning.J Anaesthesiol Clin Pharmacol 2013;29:139-140


How to cite this URL:
Tejesh C A, Shivanna S, Manjunath A C, Prathima P T. ICU management of Methemoglobinemia due to unknown compound poisoning. J Anaesthesiol Clin Pharmacol [serial online] 2013 [cited 2021 Jan 26 ];29:139-140
Available from: https://www.joacp.org/text.asp?2013/29/1/139/105835


Full Text

Sir,

Methemoglobin (MHb) is the oxidation of ferrous iron (Fe 2+ ) to ferric iron (Fe 3+ ) within the hemoglobin molecule. It impairs the ability of hemoglobin to transport oxygen, produces functional anemia, and leads to tissue hypoxia which can be fatal if severe. Methemoglobinemia is said to be present if the circulating levels in the blood exceeds the normal physiological levels of 1-2%. [1] Methemoglobinemia most commonly results from exposure to an oxidising agent. [2] We present the successful management of a case of acute methemoglobinemia due to unknown compound poisoning.

A young woman with history of consumption of about 100-150 mL of unknown substance followed by 2-3 episodes of vomiting presented at our hospital. Stomach wash was given at a primary health care centre before referral. At presentation the patient was restless, irritable and tachypneic with cyanosis of both tongue and peripheries. Her pulse rate was 90/min, blood pressure 110/70 mmHg and systemic examination was normal. The patient's oxygen saturation (SpO 2 ) was 50-60% despite high flow oxygen administration. The patient's trachea was intubated in the accident and emergency department and patient immediately transferred to the intensive care unit (ICU). Despite delivery of fraction of inspired oxygen (FiO 2 ) of 1.0, patient's SpO 2 remained around 60-70%, and continued to have cyanosis of tongue and peripheries. On sampling for arterial blood gas (ABG), the blood was "chocolate brown" in colour. This clinched the diagnosis of toxin induced acute methemoglobinemia and also explained the reason for cyanosis and low SpO 2 despite high FiO 2 . The blood methemoglobin level was found to be 13% and Hb 14 gm%, while the other investigations were normal. Methylene blue 1 mg/Kg was administered intravenously over 15 minutes, following which her SpO 2 improved to 80-85% over a period of 1 hr. A second dose of methylene blue was repeated an hour later, which resulted in SpO 2 of 92-98% and disappearance of cyanosis. Subsequently, the FiO 2 was reduced, and the patient was weaned off the ventilator and trachea extubated about 24 hrs later. Her further hospital course was uneventful.

MHb is the result of transformation of the iron moiety in the hemoglobin from ferrous (Fe 2+ ) state to ferric (Fe 3+ ) state. [1],[2],[3] Methemoglobinemia is due to exposure to oxidising agents like aniline, benzocaine, dapsone, phenazopyridine, nitrates, nitrites and naphthalene. [2] Our patient had ingested an unknown substance, the exact chemical composition of which was unknown; we assume it to be some aromatic nitro-amino compound.

MHb impairs oxygen transport resulting in functional anemia. The ferric heme impairs offloading of oxygen by ferrous heme, thus shifting the oxygen dissociation curve to left, thereby hampering tissue oxygen delivery. Clinical features of methemoglobinemia are due to impaired tissue oxygen delivery. Levels of MHb 10-20% cause cyanosis and >20% results in headache, dyspnea, tachypnea and tachycardia. Levels 40-50% results in confusion, lethargy and metabolic acidosis and >70% is usually fatal. The anemic patient exhibits more severe symptoms at any given level of methemoglobin than in patients with normal hemoglobin. [1],[2],[3],[4]

Our patient had persistent cyanosis despite high flow oxygen, low SpO 2 , while her initial ABG and the serial ABGs showed normal oxygen saturation and PaO 2 despite the patient having clinical cyanosis [Table 1]. The diagnosis of methemoglobinemia was evident to us only on seeing chocolate brown coloured blood drawn for ABG and other investigations in the ICU. Clinical diagnosis of methemoglobinemia is suspected by persisting cyanosis despite oxygen therapy, low SpO 2 with normal ABG oxygen saturation and "chocolate brown" coloured blood that fails to turn red on vigorous shaking. [4],[5] Blood gas analysers measure partial pressure of dissolved oxygen in blood and SpO 2 is calculated assuming no abnormal form of hemoglobin exists. In the presence of abnormal hemoglobin, co-oximeter is the most accurate method to determine oxygen content of blood. [1],[3] The pulse oximetry readings are spurious and unreliable, hence, such patients should be monitored using ABG rather than pulse oximetry. [1],[6] The same was evident in our patient who had cyanosis despite having a normal oxygen saturation and PaO 2 [Table 1]. We mechanically ventilated the patient as the pulse oximetry readings had remained consistently low and cyanosis did not respond to oxygen therapy, which could have been avoided had we drawn the blood for ABG early.{Table 1}

The treatment in methemoglobinemia is intravenous methylene blue 1-2 mg/kg infused over 5 mins and can be repeated after 30 mins if there is no response. [1],[2],[3] The cytochrome-b5-MHb reductase or NADH methemoglobin reductase system is the predominant system responsible for MHb reduction. This system requires NADH as an electron donor and reduces ferric iron to ferrous iron. Oxidised iron can be reduced by ascorbic acid and glutathione, but it is slow and quantitatively less important. NADPH MHb reductase is another enzyme in the erythrocytes that normally plays a relatively minor role in methemoglobin reduction. However, when provided with an exogenous electron carrier like methylene blue, the system gets accelerated and becomes an important method of detoxification. [1],[2],[3]

Successful management of methemoglobinemia with oral methylene blue and parenteral ascorbic acid due to non-availability of parenteral methylene blue has been reported. [7] Methylene blue undergoes extensive first-pass metabolism which limits its peak concentration following oral administration. [3] There are reports of successful use of ascorbic acid, [4],[5],[6],[7] but all these patients also received methylene blue, which may have had an important role in treatment rather than ascorbic acid. Methemoglobinemia may not respond to oral vitamin C. [8] We did not use ascorbic acid in our patient. In extreme cases, if methylene blue is ineffective or unavailable, blood transfusion, exchange transfusion and hyperbaric oxygen may be beneficial. [1],[3]

The present case reiterates the role of intravenous methylene blue in the treatment of methemoglobinemia and to have a high index of suspicion in patients with cyanosis not responding to oxygen therapy.

References

1Curry SC. Hematologic consequences of poisoning. In: Shannon MW, Borron SW, Burns M, editors. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4 th ed. Netherlands: Elsevier Health Sciences; 2007. p. 289-300.
2Wright RO, Lewander WJ, Woolf AD. Methemoglobinemia: Etiology, Pharmacology, and clinical management. Ann Emerg Med 1999;34:646-56.
3Hoffman RS, Nelson SL, Howland MA, Lewin NA, Flomenbaum NE, Goldfrank LR, editors. Goldfrank's Manual of toxicological emergencies. New York: McGraw Hill Medical; 2007.
4Saxena H, Saxena AP. Acute methaemoglobinaemia due to ingestion of nitrobenzene (paint solvent). Indian J Anaesth 2010;54:161-2.
5Kaplan A, Smith C, Promnitz DA, Joffe BI, Seftel HC. Methaemoglobinaemia due to accidental sodium nitrite poisoning. Report of 10 cases. S Afr Med J 1990;77:300-1.
6Kumar A, Chawla R, Ahuja S, Girdhar KK, Bhattacharya A. Nitrobenzene poisoning and spurious pulse oximetry. Anaesthesia 1990;45:949-51.
7Chongtham DS, Phurailatpam J, Singh MM, Singh TR. Methaemoglobinaemia in nitrobenzene poisoning. J Postgrad Med 1997;43:73-4.
8Gupta G, Poddar B, Salaria M, Parmar V. Acute nitrobenzene poisoning. Indian Pediatr 2000;37:1147-8.